Alert archive / Montana / Wind Chill Advisories in 2021

Wind Chill Advisory 8, NWS Glasgow, MT

February 17, 20215 counties in Montana

NWS Glasgow, MT issued this wind chill advisory at Feb 17, 2021, 2:29 PM MST for 5 counties in Montana. It took effect at Feb 17, 2021, 9:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2021, 2:29 PM MST (21:29 UTC)
In effect from
Feb 17, 2021, 9:00 PM MST
Expired
Feb 18, 2021, 8:59 AM MST
In force
12 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Phillips County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 60 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS45 KGGW 172129
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
229 PM MST Wed Feb 17 2021

...VERY COLD WIND CHILLS POSSIBLE TONIGHT AND THURSDAY MORNING...

MTZ018-019-059-061-181130-
/O.NEW.KGGW.WC.Y.0008.210218T0400Z-210218T1600Z/
Daniels-Sheridan-Northern Phillips-Northern Valley-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Whitewater, and Opheim
229 PM MST Wed Feb 17 2021

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
MST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Daniels, Sheridan, Northern Phillips and Northern 
  Valley Counties.

* WHEN...From 9 PM this evening to 9 AM MST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
2 follow-up statements
306 
WWUS45 KGGW 180958
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
258 AM MST Thu Feb 18 2021

...VERY COLD WIND CHILLS POSSIBLE TONIGHT AND THURSDAY MORNING...

MTZ016-017-020-062-181600-
/O.EXA.KGGW.WC.Y.0008.000000T0000Z-210218T1600Z/
Central and Southeast Phillips-Central and Southern Valley-
Western Roosevelt-Eastern Roosevelt-
Including the cities of Malta, Glasgow, Fort Peck, Hinsdale, 
Frazer, Wolf Point, Poplar, and Culbertson
258 AM MST Thu Feb 18 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 15 to 25 
  below zero at times.

* WHERE...Central and Southeast Phillips, Central and Southern Valley,
  and Roosevelt Counties.

* WHEN...Until 9 AM MST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ018-019-059-061-181600-
/O.CON.KGGW.WC.Y.0008.000000T0000Z-210218T1600Z/
Daniels-Sheridan-Northern Phillips-Northern Valley-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Whitewater, and Opheim
258 AM MST Thu Feb 18 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Northern Valley, Northern Phillips, Daniels and 
  Sheridan Counties.

* WHEN...Until 9 AM MST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
832 
WWUS45 KGGW 181559
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
859 AM MST Thu Feb 18 2021


MTZ016>020-059-061-062-181700-
/O.CAN.KGGW.WC.Y.0008.000000T0000Z-210218T1600Z/
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Northern Phillips-
Northern Valley-Eastern Roosevelt-
859 AM MST Thu Feb 18 2021

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures and wind chills over the past hour are increasing as
the sun continues to rise. Temperatures and wind chills are 
expected to continue to warm and will allow the Wind Chill 
Advisory to expire.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill advisory went out at Feb 17, 2:27 PM MST, 2 minutes earlier.

Area forecast discussion, Feb 17, 2:27 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
227 PM MST Wed Feb 17 2021

.DISCUSSION...
The warming trend continues on schedule for this weekend and early
next week. Windy conditions are possible Sunday evening through
Tuesday evening as well, just in time for the warmest day of the
forecast period. In the mean time, we still have a few colder than
normal days (and nights) to get through.

Short term (through Thursday night)...
There's been off and on periods of snow and/or flurries across the
area, with some accumulations occurring mostly south of the
Missouri River. Winds will lighten up some through this evening.
Temperatures and winds should be enough for a Wind Chill Advisory
for the northern tier of zones (Sheridan and Daniels Counties, and
Northern Valley and Northern Phillips Counties), so went ahead and
issued an advisory here. Further south into the Hi-Line zones
(Central/Southern Phillips County, Central/Southern Valley County,
and the Roosevelt County zones) advisory criteria wind chills are
possible but more marginal. It's certainly possible that the Hi-
Line Zones may hit criteria first thing in the morning in some
localized spots.

Medium Term (Friday through Tuesday)...
Here's where the bulk of the warmup occurs. Upper level ridging
should move through as early as Thursday night into Friday, giving
way to more of a northwest flow through Tuesday. An upper level
trough will move through, and a surface low pressure system will
begin to develop around Monday and Tuesday, leading to our next
chance of precipitation. In addition, winds will kick up with this
system, so it'll be breezy/windy as early as Sunday evening with
the windiest conditions Monday and (less so) Tuesday. After this
system moves out, it begins to cool back off a bit.

Long Term (Tuesday night through late next week)...
The weather turns rather quiet again with no precipitation in the
forecast and cooler but still above normal temperatures. We
definitely could use some moisture, but it doesn't appear to be on
the horizon anytime soon beyond whatever we get Monday night and
Tuesday.

97

&&

.AVIATION...
FLIGHT CONDITIONS: VFR, with periods of MVFR ceilings.

WINDS: NW 5-15 kts today, becoming W 5-10 kts overnight tonight.
W-SW 5-10 kts on Thursday, then light and variable Thursday night
into Friday morning.

SYNOPSIS: Light snow or flurries will impact the TAF sites through
this evening. Skies should begin to clear up some by Thursday
afternoon and evening.
97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 9 PM this evening to 9 AM MST Thursday
for Daniels...Northern Phillips...Northern Valley...Sheridan.

&&

weather.gov/glasgow

Nearby

Wind Chill Advisories in Montana, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.